Alabama, 2022

Damaging Wind in Alabama, August 29, 2022

August 29, 2022 · NWS HUN · 1 event in 1 county or zone

Clusters of strong thunderstorms moved from western Tennessee and northern Mississippi into northwestern Alabama in the early afternoon hours. One of these storms knocked down a tree in southern Colbert county north of the Cedar Creek Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong thunderstorms moved from western Tennessee and northern Mississippi into northwestern Alabama in the early afternoon hours. One of these storms knocked down a tree in southern Colbert county north of the Cedar Creek Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 5:46 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 29, 5:46 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
646 PM CDT Mon Aug 29 2022

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 646 PM CDT Mon Aug 29 2022

VFR conditions will be the predominant flight category at both
terminals this evening and overnight. The one exception may be at
KMSL through 01-02z due to lingering TSRA activity where localized
MVFR/IFR conditions will be possible. Additional rounds of
SHRA/TSRA are expected during the day on Tuesday, with localized
visibility/ceiling reductions to MVFR levels during the late
morning and afternoon hours.

&&

.SHORT TERM...
(Tuesday through Thursday night)
Issued at 247 PM CDT Mon Aug 29 2022

The upper level trough will continue to deepen as it slides across
the Great Lakes on Tuesday, suppressing the ridge across the
Southeast. An associated cold front will push into the TN Valley
on Tuesday afternoon with enough lift for showers and
thunderstorms to become numerous. Ahead of the front, models
continue to push PWATS over 2 inches and keep bulk shear ~20kts.
Heavy rainfall and locally gusty winds will be the primary
threats, however if training or slower storm motion occurs, will
have to watch for the potential for localized flash flooding.

The front will move fairly quickly and exit the forecast area
Tuesday night with shower/storms coming to an end after midnight.
Overnight lows will be a few degrees cooler, reaching the 60s.

Behind the front, cooler and drier air will filter in as high
pressure builds, keeping Wednesday and Thursday dry. Wednesday
will be the coolest day of the week with highs in the mid to upper
80s with lows in the lower 60s. Thursday will be a few degrees
warmer but sunshine still prevailing.

&&

.LONG TERM...
(Friday through Sunday)
Issued at 247 PM CDT Mon Aug 29 2022

Rain chances will return heading into the weekend. A mid Atlantic
ridge will build into the region and return southerly flow. A
backdoor cold front will help spark isolated to scattered storms
Friday afternoon but chances will persist through the weekend as
a disturbance moves through. Between the rain chances and cloud
cover, daytime highs in this weekend will be in the 80s with lows
around 70 degrees.

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Mon Aug 29 2022

VFR conditions prevail this afternoon under a BKN cloud deck.
Isolated to scattered showers are possible this afternoon with
greater chances west of I-65, which has been represented with
vicinity wording. Thunderstorms are possible but confidence was
too low in impacts to mention directly. At this point, all
convection is expected to wane this evening, but there is a low
chance (10-20%) that storms will continue overnight. Patchy fog is
possible where there is rain, so have included a 5 SM mention at
MSL where there is higher confidence for rain. Otherwise, VFR
conditions prevail tomorrow morning until greater coverage of
showers and storms approaches from the northwest in the late
morning ahead of a weak front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP.24
SHORT TERM....JMS
LONG TERM....JMS
AVIATION...30
Hazardous weather outlook, Aug 29, 1:54 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
254 PM CDT Mon Aug 29 2022

ALZ001>010-016-TNZ076-096-097-302000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
254 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible this afternoon into
tonight. Brief gusty winds and heavy downpours will occur with the
stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Numerous thunderstorms are expected on Tuesday as a cold front drops
southeast through the region. A few stronger thunderstorms are
possible, with gusty winds and heavy downpours.

Scattered mainly afternoon and evening thunderstorms are possible
Friday, Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 4:56 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
556 PM CDT Mon Aug 29 2022

ALZ001-292345-
Lauderdale AL-
556 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern
Lauderdale County through 645 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Florian, or 8 miles north of Florence, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Florence, Killen, Lexington, St. Florian, Underwood-Petersville,
Green Hill, Center Star, Zip City, Kingtown and Whitehead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8730 3480 8731 3483 8751 3483 8754
      3485 8771 3500 8771
TIME...MOT...LOC 2256Z 270DEG 13KT 3494 8762

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, Aug 29, 5:25 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
625 PM CDT Mon Aug 29 2022

ALZ001-002-300015-
Lauderdale AL-Colbert AL-
625 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of central Lauderdale
and northeastern Colbert Counties through 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Underwood-Petersville, or near Florence, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, St. Florian,
Underwood-Petersville, Green Hill, Zip City, Threet and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8783 3501 8746 3500 8743 3476 8768
      3482 8785
TIME...MOT...LOC 2325Z 188DEG 14KT 3483 8778

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GH
Special weather statement, Aug 29, 5:55 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
655 PM CDT Mon Aug 29 2022

ALZ001>003-300045-
Lauderdale AL-Franklin AL-Colbert AL-
655 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of south central
Lauderdale, south central Colbert and north central Franklin Counties
through 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgreen, or 9 miles west of Russellville, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheffield, Tuscumbia, Cherokee, Red Rock, Posey Loop, Pride Landing,
Srygley Church, New Bethel, Crooked Oak and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3452 8784 3454 8797 3482 8796 3474 8769
TIME...MOT...LOC 2354Z 190DEG 12KT 3455 8790

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GH

The radar

The Columbus AFB radar (KGWX), 85 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 29, 6:05 PM CST
Where
Colbert County, 3.64 mi SSW of Newsom Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.580, -87.920

A tree was reported down at the corner of CR 33 and High Chaparral Road. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053278.